New Study Finds Popular Weight Loss Drugs May Increase Risk of Stomach Paralysis
A recent study published in JAMA has raised concerns about the potential risks associated with popular weight loss drugs, including Wegovy and Ozempic. According to researchers at the University of British Columbia (UBC), these medications, which belong to a class of drugs called GLP-1 receptor agonists, could increase the risk of stomach paralysis and other serious gastrointestinal conditions.
The study analyzed health insurance claim records of approximately 16 million non-diabetic patients in the US who were prescribed these medications between 2006 and 2020. The researchers found that patients who took GLP-1 agonists were 3.67 times more likely to develop stomach paralysis, had a 9.09 times higher risk of pancreatitis, and were 4.22 times more likely to have bowel obstruction compared to those who took a different weight loss drug.
Stomach paralysis, or gastroparesis, is a condition that impairs the movement of food from the stomach into the small intestine, leading to difficulties in digestion. While the complications were found to be rare, the researchers recommend that regulatory agencies and drugmakers update the warning labels for these drugs to include the risk of gastroparesis.
It is estimated that approximately 40 million individuals in the US were using GLP-1 agonists for diabetes or obesity in 2022. However, the study highlights the need for a careful assessment of the decision to take these drugs, as the risks may outweigh the benefits for some individuals.
The study had its limitations, including a lack of access to detailed medical charts and an inability to determine whether certain groups were at a higher risk of experiencing side effects. Nevertheless, the findings add to the growing concerns surrounding the safety of these weight loss medications.
It is worth noting that the companies Novo Nordisk and Lilly, manufacturers of Ozempic and Wegovy, respectively, have faced lawsuits alleging that they downplayed the severity of gastrointestinal events caused by these drugs. Novo Nordisk has responded by stating that gastrointestinal events are known side effects of the GLP-1 class and are usually of mild to moderate severity and short duration.
As more information emerges about the potential risks associated with weight loss drugs, it is crucial for individuals considering these medications to consult with their healthcare providers and carefully weigh the potential benefits against the risks.